The importance of vancomycin in drug rash with eosinophilia and systemic symptoms (dress) syndrome

Authors: Blumenthal, Kimberly G.; Patil, Sarita U.; Long, Aidan A.

Source: Allergy and Asthma Proceedings, Volume 33, Number 2, March/April 2012 , pp. 165-171(7)

Publisher: OceanSide Publications, Inc

Buy & download fulltext article:

OR

Price: $39.50 plus tax (Refund Policy)

Abstract:

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome characterized by fever, rash, eosinophilia, atypical lymphocytes, and multiorgan involvement has a significant mortality. Inpatient vancomycin use is increasing and appears to be emerging as an important etiology of DRESS syndrome. This study highlights the importance of vancomycin as a cause of DRESS syndrome. We reviewed all cases of DRESS syndrome among inpatients consulted by the Allergy & Immunology service at Massachusetts General Hospital (MGH) from July 2009 through December 2010. We also reviewed the use of inpatient parenteral vancomycin over the past 4 years at MGH. Six patients fulfilled clinical criteria for DRESS syndrome, including rash, fever, eosinophilia, and hepatitis, with five (83%) having vancomycin as the attributable cause. Onset of symptoms varied from 12 days to 4 weeks after start of vancomycin treatment. Systemic findings included atypical lymphocytes, lymphadenopathy, nephritis, hypotension, tachycardia, and pharyngitis. Treatment with corticosteroids was required in three cases. Recurrence of peripheral eosinophilia was a marker of disease relapse. In three of the five patients (60%), elevated human herpesvirus 6 (HHV6) IgG titers correlated with greater systemic involvement and prolonged time to resolution. MGH pharmacy records indicate a progressive increase in the number of patients treated with parenteral vancomycin over the last 4 years. Causative agents for DRESS syndrome in an inpatient setting is likely different from that seen in the general population. With increasing use of vancomycin, we are likely to see more cases of DRESS syndrome caused by vancomycin. Recognition of vancomycin as a common cause of inpatient DRESS syndrome is important.

Keywords: Adverse drug reaction; DIHS; DRESS; DRESS syndrome; drug reaction; eosinophilia; vancomycin

Document Type: Research Article

DOI: http://dx.doi.org/10.2500/aap.2012.33.3498

Publication date: March 1, 2012

More about this publication?
  • Allergy and Asthma Proceedings is a peer reviewed publication dedicated to distributing timely scientific research regarding advancements in the knowledge and practice of allergy, asthma and immunology. Its primary readership consists of allergists and pulmonologists.

    The goal of the Proceedings is to publish articles with a predominantly clinical focus which directly impact quality of care for patients with allergic disease and asthma.

    Featured topics include asthma, rhinitis, sinusitis, food allergies, allergic skin diseases, diagnostic techniques, allergens, and treatment modalities. Published material includes peer-reviewed original research, clinical trials and review articles.

    Articles marked "F" offer free full text for personal noncommercial use only.

    The journal is indexed in Thomson Reuters Web of Science and Science Citation Index Expanded, plus the National Library of Medicine's PubMed service.
  • Editorial Board
  • Information for Authors
  • Submit a Paper
  • Information for Advertisers
  • Reprint Requests
  • ingentaconnect is not responsible for the content or availability of external websites
Related content

Tools

Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page